Weight loss and Lyrica

About 18 months ago I was put on Lyrica (pregablin) for back and nerve related pain, now my pain consultant has gradually increased it to 600mg a day and since all this started I have put on weight (this is all a shock due to me having a svelte athletic figure for years lol true! ) ha ha , anyway I have steadily increased weight day by day, I drink lots of water cuts out carbs tried to keep busy although I can no longer do sport and I lost my ex manual job but on the whole I never try to sit down, anyway I don't eat sweet stuff, no carbs, mainly greens, little bread as I am coeliac and basically eat like a rabbit in a field. Now lately I have tried to cut out nice coffees too and that's hard as they are my only pleasure! Now my problem is every week I weigh myself as I want to lose weight (due to going on a cruise for my err big fifty age thingy) problem is it keeps going up! , in fact if I keep going up at this rate I will look like the Michelin blimp- and this isn't a good look for a five foot seven man! Is there anything anyone can suggest or been in a similar situation? I can not seem to lose anything at all on this drug my doctor only chuckles and says it's the Lyrica when I complain about this weight! I'm at a loss besides buying a chainsaw to get rid of it I don't know what I can do as I can't afford liposuction ha ha ........anyone help?

10 Replies

oldestnewest
  • You could ask to see a specialist dietitian for weight loss. Your Dr shouldn't just laugh as obesity is such a problem nationwide. (I'm not sure which Nation you are in but in the UK obesity is costing the NHS a fortune). Do you drink alcohol? That will increase weight, I'm no fun am I?. I too have CD and find that when the gluten is taken out of products some one always seems to think they have to put some thing back in, usually sugar! The other thing is to check your Thyroid isn't under active as it is very difficult to lose weight if it is. I read some where that the recommended level for a Thyroid activity is much higher in the U.K. than elsewhere, so get Dr Chuckles to check where your levels are. It could be that you are just over the line and you would benefit from medication. You are on quite a high dose of Pregabalin, is it worth it? Does it work?

    Finally, you don't look a day over 49, have a fantastic holiday!

  • Hi Fed up, no I can't drink alcohol as I'm on morphine as well😥 And yes I'm being treated for an under active thyroid too, crikey its getting a bad way if my only pleasure is the odd nice coffee lol. I agree no gluten means suger as a binder. Regarding the lyrica yes it works well apart from the major fat it adds to the body! I have some weird nerve problems due to my back problem and it helps. I tried to stop with the morphine and lyrica last year all I can say is the pain it stopped, all came back very quickly so back on them I went! It's lucky I'm not the depressive type because I've gone from xs to large yet as I mentioned my doctor does laugh it off - but she knows I do eat ultra healthy and thinks I can do no better than a dietician, hence my post I needed to find if someone has been in my position with drug. And thank you for the 49 compliment lol .

  • Hi there, i to take pregabalin, have done now for 4yrs for nerve pain, and yes i gained weight to the point where i look pregnant permantly. ime glad you pointed out about how healthy your lifestyle is because it seems that no matter what you do to loose weight you still battle to shake of these excess pounds which turn in to stones with this medication.i take 300mg in the morning and the same at teatime.if i am late taking it i begin to feel the nerve pain creeping back in so god knows what it would be like weaning of them. someone once said to me weight gain or pain and i remember how bad those days were without this .

  • I have been on neurontin for five years for nerve pain------- was always thin but gained 45lbs on it!!! Thats it!!! I am now in the process of withdrawing from 1800mg. It does not matter what you do, you will continue to gain weight on this class of drugs!!! I am down to 1200mg. I would rather have the pain till I find a med that does not do this. If you do a slow cutting back with your doctor, the withdrawel is not bad!!! I have already dropped ten pounds since starting to get off it. Wishing you lick !

  • Thank you for the replies, it is a terrible side effect to gain weight so quickly and it keep going on! The strange thing is my pain consultant said it water retention that was all the weight now considering I never stop urinating even through the night, how on earth does that make sense? Most of the time I'm like a popped water balloon so shouldn't that water disappear? and lose weight? It was aweful trying to come off these with the morphine as I mentioned in my post whilst on them you feel ok ish and wonder if they are doing anything! - but when I tried I got pain again so quickly it was unreal. So the way it looks I will be going on the cruise looking like I've swallowed a whale lol.

    I

  • I also have put weight on and my gp says it is oedema water weight, mine is mainly in my legs and stomach. gps asked if I could live with it or the other option was to come off the medication, at the moment I'm living with it, I wish I'd asked about diuretics but got the impression these wouldn't be prescribed.

    With summer coming up I'm looking into doing a water weight diet. Certain foods meant to help rid this type of weight. Fingers crossed

    Hope you enjoy your cruise

    Jo

  • Thank you Joanne, it's crazy isn't it that pain meds can put so much weight on, even some friends I haven't see In a while didn't recognise me! But at least I'm not in pain at the moment . Thanks for the reply!

  • This all sounds so familiar and I'm so sorry you are also going through this. I broke my back 3 years ago in a car accident when we went off road in Colorado in a mountain pass. Well we all lived through it. My back shattered right above the nerve root that feeds to your lower extremities. I've been on Lyrica since being out of ICU and being sent to the Rehab hospital. I went there at 155# and I was an active person and gained to 189# within first month and the nurses said well welcome to being on Lyrica. We worked out from 8-4 every day fighting my way back trying to gain control of my core and learning wheelchair transfers etc. I even learned to walk with braces and forearm crutches after being there 3 months which was no easy feat. So you see I had to be burning calories! The neuropathy pain was nearly unbearable even on Lyrica and OxyContin. I came home and only take oxy when I just can't bear the pain and feel like I'm going crazy. Don't want to get hooked and I need to have it work for me. I was a nurse and I know the more I use it the less it works. Now after 3 years I am 234# and the pain seems worse than ever. I have changed my eyeglass prescription 5 x in last year due to double vision that I can't get to go away. I am wearing prizms now in my glasses. This is what Lyrica eventually leads to. I have scheduled an appointment with a neurologist next week to figure out how to wean off the drug on a slow taper. I'm told it needs to be a very slow process and it might take a year. I am on max dose of 300 mg twice a day. I can't be healthy at this weight and the pain is horrible now and I don't think it's working much anymore. My neurosurgeon said to get off of it asap. He said it's a really BAD drug. Good luck in your endeavor. Try to wean off it. I am not a proponent of narcotics but I feel it's better than this.

  • Thank you Jnebel for your kind reply, you have been through a very tough time and I'm glad your getting through it, you have told me things about Lyrica I didn't know and I'm so glad you did, I was unaware it affected the eyes, I seriously need to get this weight under control I have even just had soups or greens only and it's still flying up, I was going to the doctors this week to ask about seeing a dietitian but I think I will take your advice and ask to come off Lyrica even if it means upping my morphine dose to cope with my nerve pain, if she will. I hope your also can get your pain under control it can't be easy coping the way you do only using Oxy when desperate to get your pain under control. Again thank you for your advice and reply.

  • Well ladies I wrote before to tell you I was coming off of neurontin because of weight gain. I gained over 45 pounds and it was not water retention ! I was on 1800mg and was able to drop 100mg every two weeks with mild withdrawel. I went down to 1200mg and then came off the rest cold turkey with very little problem. have always had lots of nerve pain, spinal cord injury, and pudental neuralgia, etc. am doing better on percocet then neurontin. There comes a time these types of drugs have to be used with control. Wishing you luck !

    trishj46

You may also like...